Avastin and aching all over!

Hi all,

Avastin was introduced into my last 3 carbo/taxol chemo session at the end of 2015 and since January I have just had infusions of avastin every three weeks. I am experiencing quite severe pain in my right arm if I move it a certain way, and pains in my back, legs and feet if I sit in the same position for any length of time. I had an x ray on my shoulder and arm a few weeks ago and was told that it was arthritis and "wear and tear" but I've spoken to some other women who say they experienced bone and joint pain from Avastin. Are any of you ladies having Avastin and experiencing symptoms like mine and if you are, how are you dealing with them?

I feel like the Tin Man in the Wizard of Oz - I need to be oiled!!

Thanks in advance for any advice!


20 Replies

  • Hi,I've had 15 avastin (3to go) and I know exactly what you mean. Left shoulder got so bad I had xray done but nothing significant showed, legs very stiff, feel about 90 getting out of bed. Was tempted to given up on the avastin but latest ca125 showed that it is still decreasing so I will definitely stick it out.

  • Hi Sally

    I'm relieved to find other women have the same symptoms and that they will go when we finish Avastin.

    Good luck with last 3, knowing there is a light at the end of the aching joints tunnel!


  • Hi Juliette 55, Yes I agree with you. My feet and legs were sore and stiff for an hour after getting out of bed. I am a granny but I felt like a real old granny. My knees were also complaining. I did use epsom salts foot baths in a basin. I wore ankle supports and knee supports at times. I took the odd panadol when the pain was bad. As the day went on it got a bit better. Sometimes the knees would ache during the day. I didnt mention it to my gp as I was able to manage it and didnt want to come off the Avastin as it was doing its job. If I get a pain in my big toe, my gp has me to some consultant or other so, I kept this one quiet. I finished the Avastin in October and within a few weeks I was a new woman again. My hip is inflamed at the moment and waiting to get to the bottom of that. Of course was sent back to onc by gp. I was told to stop walking until they come to some conclusion. So I will see my Onc next week for result of CT scan and hip xray. Mri already showed no visible anything only inflammation so no doubt I will end up in Rheumatology if my gp has anything to do with it.

  • Thanks Suzuki - I too am a granny and feel really ancient in the mornings also! I think I'm due to finish Avastin late Autumn, but not sure as the onc wasn't entirely clear re how long I would be on it. Great to hear that after a few weeks you felt good again. I understand that at a certain age we all get aches and pains, but these aches are everywhere! Do let me know the results of your CT and hip xray - I will be thinking of you.


  • Hi juliette

    I'm on number 11 avastin and I know what you mean. I've got aching joints and sinus/nose pain

    No easy solutions. I just try and keep as active as possible and take paracetamol when the joint pain gets really bad !

    Best wishes

    Judy x

  • Hi Judy

    Yes, I forgot to mention the sinus and nose pain - I find this more intense the few days after Avastin when I also get some nose bleeds. I try to walk at least 20 mins a day (good brisk walk) and I take Difene when the pain is bad. Have you tried Difene?


  • Neil Med rinses are good to keep nose clear and yes blood and mucus is the order of the day strange how you forget once you are done. Another thing is the husky voice, I joined a Choir for Cancer patients and friends and I think I put one or two off with my husky jvoice but that is okay now as well. Had to go to ent to get it checked but it was put down to Avastin in the end.

  • Hi Suzuki

    I dont' have the husky voice and although I would love to be in a choir, I think they would not tolerate my singing voice at the moment! I have heard of Neil Med rinse -I just had treatment today and I've found my sinus problems peak on the week after treatment, I will will get this medication tomorrow. I presume it's over the counter?


  • Yes you can buy them over the counter at Boots etc, it does help the nasal passages from becoming sore. I did get cream from the ent consultant as well for soreness. You get sachets and use twice a day or once whatever you are comfy with. All is better now, I thought they would suggest getting rid of my dogs you know how the mind tends to work. My tummy played up a little but that is gone as well.

  • Will try thanks. X

  • Hi Juliet, I had about 4 or 5 rounds of Avastin, but was taken off it when my hands became so arthritic I could hardly use them. My sinus and headaches became very painful, I was put on two different antibiotics which didn't help. I've been off the Avastin since November and my hands have improved greatly as have my sinus and headache problems.

    I hope everything goes well for you. Things do improve after you stop using Avastin.

    Best wishes.

  • Thanks Atlantiss! I had my infusion this morning and told the nurse about my symptoms and she got the available doctor to see me - who said these symptoms are not normally seen with Avastin- but I am hearing different stories from us ladies!

  • Likewise. I was told that the arthritic condition was down to the chemo, which it wasn't. It was the Avastin. And the sinus problem they knew nothing about. But from here it seems that a lot of people have the problem. I also suffered from headaches and dizziness/vertigo which went on for 3 weeks. I fell once in the bathroom. The hospital examined me and sent me home. My GP diagnosed high blood pressure caused by the Avastin. After taking medication all those symptoms subsided. I can't understand why they don't familiarise themselves with all the side effects, and be in a position to advise us of them. It would help greatly when you're looking for their support and advice.

    Hope you're feeling well after the treatment

  • Thanks Atlantiss - so far so good!


  • I think the docs dont really know themselves to be honest, they are looking for major side effects such as dvt and kidney problems and dont fuss about the small stuff. They are only learning from us I would think. So last year had nasal scope, colonoscopy and extra blood tests to be sure I wasnt suffering from anything else besides OC. I was not impressed really,

  • Hi Suzuki

    I agree ..........

  • Would completely agree with all of the above side effects of avastin - sore neck, arm pain, back pain, knee pain, inflamed sinus, teeth problems ect. But it did keep me in remission for 12 months. I used the Neil med rinses for sinus to great effect and a fairly high dose of painkillers and anti-inflammatories on a daily basis. Overall - I think if was worth it but I was glad to be finished with it.

  • I have only had 2 Avastin so far but I have found my osteoarthritis in my right thumb is playing up but for some reason not my left hand.I was due to get ultrasound injections into both thumbs but it has been put off until November due to my Cancer coming back and having to go back on chemo. Thankfully I only have a bit of a blocked nose so far and my voice is husky for 3or 4 days after Avastin I didn't expect the husky voice so soon. Kittie

  • I have just seen this post. I have been on Avastin since last September and have a stiff neck fingers and knees. Fingers and knees ease as the day goes on. I mentioned this to my oncologist who straight away said it was probably due to the Avastin and referred me for physio and complimentary therapy at a local hospice. The last few weeks I have also had acupuncture. All this has really helped me to manage the aches. Ann

  • Thanks Ann -I hadn't considered acupuncture but I certainly will now.

You may also like...